You're not getting enough sleep

Most adults need seven to eight hours of sleep each night. But caffeine can interfere with this much-needed sleep. Chronically losing sleep — whether it's from work, travel, stress or too much caffeine — results in sleep deprivation. Sleep loss is cumulative, and even small nightly decreases can add up and disturb your daytime alertness and performance.

Using caffeine to mask sleep deprivation can create an unwelcome cycle. For example, you may drink caffeinated beverages because you have trouble staying awake during the day. But the caffeine keeps you from falling asleep at night, shortening the length of time you sleep.

You're taking medications or supplements

Certain medications and herbal supplements may interact with caffeine. Here are some examples.

  • Some antibiotics. Ciprofloxacin (Cipro) and norfloxacin (Noroxin) — types of antibacterial medications — can interfere with the breakdown of caffeine. This may increase the length of time caffeine remains in your body and amplify its unwanted effects.
  • Theophylline. Theophylline (Theo-24, Elixophyllin, others) is a medication that opens up bronchial airways by relaxing the surrounding muscles (bronchodilator). It tends to have some caffeine-like effects. Thus, taking it with caffeinated foods and beverages may increase the concentration of theophylline in your blood. This can cause adverse effects, such as nausea, vomiting and heart palpitations.
  • Echinacea. This herbal supplement, which is sometimes used to prevent colds or other infections, may increase the concentration of caffeine in your blood and may increase caffeine's unpleasant effects.

Talk to your doctor or pharmacist about whether caffeine might affect your medications. He or she can say whether you need to reduce or eliminate caffeine from your diet.

Curbing your caffeine habit

Whether it's for one of the reasons above — or because you want to trim your spending on coffee drinks — cutting back on caffeine can be challenging. An abrupt decrease in caffeine may cause withdrawal symptoms, such as headaches, fatigue, irritability and nervousness. Fortunately, these symptoms are usually mild and resolve after a few days.

To change your caffeine habit more gradually, try these tips:

  • Keep tabs. Start paying attention to how much caffeine you're getting from foods and beverages. It may be more than you think. Read labels carefully. Even then, your estimate may be a little low because not all foods or drinks list caffeine. Chocolate, which has a small amount, doesn't.
  • Cut back. But do it gradually. For example, drink one fewer can of soda or drink a smaller cup of coffee each day. Or avoid drinking caffeinated beverages late in the day. This will help your body get used to the lower levels of caffeine and lessen potential withdrawal effects.
  • Go decaf. Most decaffeinated beverages look and taste the same as their caffeinated counterparts.
  • Shorten the brew time or go herbal. When making tea, brew it for less time. This cuts down on its caffeine content. Or choose herbal teas that don't have caffeine.
  • Check the bottle. Some over-the-counter pain relievers contain caffeine — as much as 130 mg of caffeine in one dose. Look for caffeine-free pain relievers instead.

The bottom line

If you're like most adults, caffeine is a part of your daily routine. And most often it doesn't pose a health problem. But be mindful of those situations in which you need to curtail your caffeine habit.

Apr. 14, 2014 See more In-depth